Blow themselves up? Gee, I wonder what that would look like. What's the risk?
Oh, many things can go wrong. But the classic blow-yourself-up in Vajrayana is possibly a volatile inflation of the ego, resulting in megalomania of some variety. Please note that's not unique for Vajrayana though, it happens in other spiritual paths as well. I am not well-versed myself, but here are some other suggestions that springs to mind spontaneously:
- unbalanced Tonglen (i.e. receive more than you send, or vice versa), resulting in either depression or false elation
- improper work with channels and winds, resulting in displacement of your Lung energy
- ungrounded (for lack of a better term) Yidam practice, resulting in misidentification of self
This is not to say that Vajrayana medicine is dangerous, just that it is important when you take strong medicine to follow the instructions on the bottle. And that you only should take prescription medicine under the supervision of a doctor. If you follow those procedures, then there is not reason to be worried.
Nota bene - it is not absolutely not my intention to scare or discourage anyone from practice! Just use common sense and listen carefully to your teacher.